Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Feb 24, 2017, 6:42 PM EST for Trimble County, Kentucky; Jefferson County, Indiana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2017, 6:42 PM EST (23:42 UTC)
- Expired
- Feb 24, 2017, 7:00 PM EST
- In force
- 18 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jefferson County, IN, Trimble County, KY
The radar
The Louisville radar (KLVX), 104 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 6:36 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -373 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
270
WUUS53 KLMK 242342
SVRLMK
INC077-KYC223-250000-
/O.NEW.KLMK.SV.W.0004.170224T2342Z-170225T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
642 PM EST FRI FEB 24 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northeastern Jefferson County in south central Indiana...
Northwestern Trimble County in central Kentucky...
* Until 700 PM EST
* At 641 PM EST, a severe thunderstorm was located just west of
Madison, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Madison, Brooksburg, Hanover, Smyrna, Milton, Canaan, Volga, North
Madison, Manville and Belleview.
Small hail and gusty winds were recently reported in Hanover with
this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3874 8520 3873 8525 3874 8527 3874 8533
3871 8532 3868 8547 3879 8556 3891 8539
3891 8520
TIME...MOT...LOC 2341Z 231DEG 46KT 3875 8543
HAIL...1.00IN
WIND...60MPH
$$
132 follow-up statements
667
WWUS53 KLMK 242351
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
651 PM EST FRI FEB 24 2017
KYC223-250000-
/O.CAN.KLMK.SV.W.0004.000000T0000Z-170225T0000Z/
Trimble KY-
651 PM EST FRI FEB 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TRIMBLE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM EST for
south central Indiana.
LAT...LON 3874 8520 3873 8525 3874 8527 3874 8533
3878 8537 3886 8546 3891 8539 3891 8520
TIME...MOT...LOC 2350Z 230DEG 44KT 3881 8533
$$
INC077-250000-
/O.CON.KLMK.SV.W.0004.000000T0000Z-170225T0000Z/
Jefferson IN-
651 PM EST FRI FEB 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EST
FOR NORTHEASTERN JEFFERSON COUNTY...
...51 mph winds were measured with this storm at the Madison
Airport...
At 650 PM EST, a severe thunderstorm was located near North Madison,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Brooksburg, Canaan, Manville, China, Belleview, Bryantsburg and
Barbersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
&&
LAT...LON 3874 8520 3873 8525 3874 8527 3874 8533
3878 8537 3886 8546 3891 8539 3891 8520
TIME...MOT...LOC 2350Z 230DEG 44KT 3881 8533
HAIL...0.88IN
WIND...60MPH
$$
13935
WWUS53 KLMK 250001
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
701 PM EST FRI FEB 24 2017
INC077-250011-
/O.EXP.KLMK.SV.W.0004.000000T0000Z-170225T0000Z/
Jefferson IN-
701 PM EST FRI FEB 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However heavy rain
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 200 AM EST for
south central Indiana.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3874 8520 3873 8525 3874 8527 3874 8533
3878 8537 3886 8546 3891 8539 3891 8520
TIME...MOT...LOC 0001Z 231DEG 46KT 3888 8522
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 5:58 PM EST, 44 minutes earlier.
Area forecast discussion, Feb 24, 5:58 PM EST, 44 minutes before
Area Forecast Discussion National Weather Service Louisville KY 558 PM EST Fri Feb 24 2017 ...Updated Aviation Discussion... .Short Term (Now through Saturday Night)... Issued at 320 PM EST Fri Feb 24 2017 ...Severe Storms Possible This Evening... Main challenge is timing and impact of strong/severe storms this evening. 997mb surface low over southern Lake Michigan continues to draw strong southerly flow into the Ohio Valley, with record February warmth and wind gusts up to 35-40 mph. Strong cap in place over Kentucky, with model soundings suggesting 800mb temps near +10C. Thin line of storms over Indiana extending from near Muncie to Evansville is currently most notable for producing quite a bit of lightning. Once the cap breaks, expect rapid development as the mid-level lapse rates are near 9C/km. Limiting factor will be the ability to match up the 50-70 kt of effective shear near the front, and the 1000 J/kg CAPE out ahead of the front. Any window for supercell potential is quite narrow, but worth keeping an eye on. The more likely scenario is that storms will organize into a squall line, with damaging winds as the main threat. SPC Enhanced risk is now focused roughly along and north of I-64 and east of I-65, where there is a non-zero tornado threat, which will mostly be tied to brief meso-vortex spinups within the squall line. Areas west of I-65 have a lesser threat as it is a narrow window of opportunity for the cap to break before the forcing moves east. The cold front will push through around midnight or an hour or two after, bringing a quick end to the precip. Strong cold advection behind the front will send temperatures crashing, with Sat morning readings ranging from just above freezing in southern Indiana to the lower/mid 40s near the I-75 corridor. Saturday will be a cloudy and raw day under the cold pool aloft. Steep low-level lapse rates and just enough low-level moisture will support at least isolated showers, which could reach the ground as either rain or snow given cold enough temps in cloud. Minimal recovery in temps, especially over the Bluegrass region. Look for gradual clearing Sat night as the mid-level trof exits, and temps will drop into the 20s, which is actually just a few degrees below climo. .Long Term (Sunday through Friday)... Issued at 300 PM EST Fri Feb 24 2017 Upper-level pattern becomes zonal and the surface high shifts quickly to the east. Sunday looks like a dry day with temps recovering to near climo after a chilly start. As the flow aloft backs to WSW, a series of southern stream disturbances will swing through, bringing a few different rounds of precip to the Ohio Valley. Timing is always tricky in such a progressive pattern, so we'll keep POPs capped in the likely range and QPF on the light side. Best chances of rain will be Monday night, and again on Tuesday night. By Tue night/Wed the pattern is a bit more amplified, so will see the return of unseasonably warm temps and also include a slight chance for thunder. Surface high pressure and broad upper trofiness for the end of the work week, but heights do not drop that much and temps will run near climo. Fast-moving trof drops through the Great Lakes on Friday, but with most of the energy remaining to our north, will not include a Day 7 POP. && .Aviation (00Z TAF Update)... Issued at 550 PM EST Fri Feb 24 2017 Gusty SSW winds and high-based cu in place across central Kentucky to initialize this TAF set. Convection over southern Indiana and western Kentucky will push eastward and likely increase in coverage this evening as a strong mid-level cap finally breaks. The spotty nature of the initial convective line will likely allow storms along the cold front to hold together as they move in later in the evening, so will stretch the TEMPO TS groups out until roughly 05- 07Z. Will carry MVFR visibilities in those TEMPO groups, but thunderstorm cores could result in brief IFR conditions and wind gusts over 35 kt. Convection moves out after midnight, giving way to strong cold advection. Ceilings will be barely VFR for the rest of the night and most of Saturday, but we could see brief MVFR during the morning before mixing deepens in the afternoon. Will carry wind gusts in the 20-25 kt range for much of the day as the gradient remains tight. Light rain or snow showers can't be ruled out given the steep low- level lapse rates, but probabilities are too low for the TAFs. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Short Term........RAS Long Term.........RAS Aviation..........RAS
Hazardous weather outlook, Feb 24, 3:32 PM EST, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 332 PM EST Fri Feb 24 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-252045- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 332 PM EST Fri Feb 24 2017 /232 PM CST Fri Feb 24 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Severe thunderstorms are possible this evening. The main severe weather hazard will be damaging winds. The greatest severe threat is from 5 to 10 PM EST along and west of the I-65 corridor, and from 8 PM to 1 AM EST east of I-65. A brief tornado cannot be ruled out in areas along and north of I-64 and east of I-65. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RAS
In the hours before
Local storm report, Feb 24, 1:34 PM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
134 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM NON-TSTM WND DMG ORLEANS 38.66N 86.45W
02/24/2017 ORANGE IN PUBLIC
TIN SHEETS BLOWN OFF METAL BARN. WINDS
ESTIMATED 40 MPH.
&&
NWS LOUISVILLE KY
IRIS SYSTEMSpecial weather statement, Feb 24, 5:47 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Louisville KY
547 PM EST FRI FEB 24 2017
INZ079-242300-
Jefferson-
547 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON COUNTY...
At 546 PM EST, a strong thunderstorm was located 9 miles southeast of
Vernon, moving northeast at 55 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Dupont, Middlefork, Canaan, Five Points, Deputy, Belleview,
Bryantsburg and Barbersville.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3888 8520 3877 8568 3882 8568 3882 8561
3885 8561 3885 8557 3888 8557 3888 8554
3891 8553 3891 8520
TIME...MOT...LOC 2246Z 240DEG 49KT 3885 8553
AMSSpecial weather statement, Feb 24, 6:08 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
608 PM EST FRI FEB 24 2017
INZ078-079-090>092-KYZ024-025-028>031-242330-
Jefferson-Floyd-Clark-Scott-Harrison-Jefferson-Oldham-Bullitt-Meade-
Hardin-Breckinridge-
608 PM EST FRI FEB 24 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COUNTIES ALONG AND
NEAR THE OHIO RIVER WEST OF THE LOUISVILLE METRO...
At 604 PM EST /504 PM CST/, radar indicated strong thunderstorms
from 6 miles northeast of New Providence Town to 11 miles north of
Leitchfield. Movement was northeast at 60 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.
These storms will be near...
Scottsburg around 615 PM EST.
Madison around 630 PM EST.
Other locations impacted by these storms include the west side of
Louisville, Fort Knox, and Henryville.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3775 8589 3761 8635 3850 8592 3850 8589
3852 8588 3852 8587 3855 8587 3855 8585
3857 8585 3858 8589 3881 8577 3883 8573
3882 8570 3882 8561 3885 8561 3885 8557
3888 8557 3888 8554 3891 8553 3891 8535
TIME...MOT...LOC 2304Z 225DEG 65KT 3855 8587 3765 8632
13Local storm report, Feb 24, 6:28 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
628 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND GST 1 NW HENRYVILLE 38.54N 85.78W
02/24/2017 M60 MPH CLARK IN TRAINED SPOTTER
TRAINED SPOTTER MEASURED WITH HANDHELD
ANEMOMETER AT HENRYVILLE EXIT OFF I-65.
&&
KDWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 6:16 PM EST | Severe Thunderstorm Warning | LMK | Trimble | 29 min |
| Feb 24, 6:25 PM EST | Severe Thunderstorm Warning | LMK | Bullitt, Jefferson | 35 min |
| Feb 24, 6:30 PM EST | Severe Thunderstorm Warning | LMK | Breckinridge, Bullitt, Hardin, Meade | 30 min |
| Feb 24, 6:49 PM EST | Severe Thunderstorm Warning | LMK | Bullitt, Jefferson, Oldham | 26 min |
| Feb 24, 6:57 PM EST | Special Weather Statement | LMK | Hardin | 33 min |
| Feb 24, 5:47 PM EST | Special Weather Statement | LMK | Jefferson | 13 min |
| Feb 24, 6:08 PM EST | Special Weather Statement | LMK | Clark, Floyd, Jefferson, Scott | 22 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.